Georgia, 2012

Hail in Georgia, March 14 to 16, 2012

March 14 to 16, 2012 · NWS TAE · 6 events in 3 counties and zones

0 C/km combined with instability around 1500-2500 j/kg and just enough lift for an isolated strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Steep mid level lapse rates on the order of 6.5-7.0 C/km combined with instability around 1500-2500 j/kg and just enough lift for an isolated strong to severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 14, 2:00 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 14, 2:00 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EDT Wed Mar 14 2012

.SYNOPSIS...Visible satellite data shows that the morning low clouds
have scattered out and retrograded out of our western forecast area.
Further east, where the greatest instability exists, a scattered CU
field has begun to develop. The tri-state region is warming up
quickly this afternoon, with temperatures as high as 85 degrees in
Valdosta as of 2 pm EDT. Decided to nudge max temperatures up a few
degrees based on trends.

&&

.NEAR TERM (THROUGH TONIGHT)...
Have left the afternoon rain forecast as advertised this morning.
The weak upper level disturbance is in place over the eastern
two-thirds of our forecast area, and will be the primary forcing
mechanism for afternoon showers and thunderstorms. Steep mid-level
lapse rates are advecting in from upstream and CAPE values between
2000-2500 J/kg suggest there is plenty of instability in place
region-wide. Surface to mid-level theta-e differences remain large
enough to support gusty winds within thunderstorms. All of that
being said, widespread strong to severe storms are NOT expected. In
fact, only isolated thunderstorms are advertised in the forecast
this afternoon. However, a few of these storms certainly have the
possibility to become strong to severe, with the primary threat
being gusty winds and small hail.

Showers and thunderstorms will come to an end shortly after sunset
and overnight lows are forecast to fall to around the 60 degree mark
region-wide. Patchy fog development is possible tonight, especially
along the eastern and western fringes of the forecast area.

.SHORT TERM (THURSDAY THROUGH FRIDAY NIGHT)...
A broad rather flat upper ridge will remain in place across the
southeastern states on Thursday. The flattening is due to a short
wave currently approaching the ArkLaTex that will move across the
Mid South-Tennessee Valley region tomorrow. We will also see a weak
surface trough extending across central portions of MS/AL/GA. The
NAM also shows a tongue of higher Theta-e air nosing eastward along
this trough. While 500-mb temps will warm slightly, we will continue
to see decent mid and lower level lapse rates. We therefore expect
to see another round of isolated thunderstorms developing in the
afternoon hours. While overall convective coverage will be low,
storms that do develop could be strong to marginally severe with
gusty winds and small hail once again the primary threat. Similar
conditions will be in place for Friday. Temps will continue well
above normal (around 10 degrees) with daytime highs in the lower to
mid 80s and overnight lows from 55 to 60 degrees.

.LONG TERM (SATURDAY THROUGH NEXT WEDNESDAY)...
There is very good agreement among global models on the synoptic
flow pattern over the CONUS during the long term period. Over the
upcoming weekend, the 14.00z runs of the ECMWF and GFS show less
than 30 meter height differences at 500mb over most of the country,
which is remarkable agreement in the T+96hr forecast time frame.
Therefore, confidence is higher than normal in the forecast through
the early to middle part of next week.

As a powerful jet streak develops eastward from east Asia to near
the North American Pacific coast over the next few days, a deep
and high-amplitude trough will develop over the western CONUS by
the weekend. At the same time, there is expected to be downstream
development of a high-amplitude ridge with the ridge axis
extending from the eastern Gulf of Mexico to Hudson Bay in eastern
Canada. This will keep a low-level anticyclone locked in place
near the Mid Atlantic US coast with generally quiet and warm
weather across our forecast area. 500mb heights are expected to be
1.5-3.0 standard deviations above normal over much of eastern North
America with 850mb temperatures around 1 standard deviation above
normal in our area. This amounts to a synoptically evident pattern
favoring widespread warmth and above normal temperatures over the
eastern half of the country (including our area). ECMWF, GEM and GFS
all show 850mb temperatures around +12C from the weekend into early
next week which is similar to what was observed on the 00z TAE
sounding today (highs today were around 82-83F at most inland
locations). Therefore, it seems likely that highs will continue to
be in the low-to-mid 80s through at least Tuesday with no major
pattern change on the horizon. As statistical guidance (like the
MEX) tends to be weighted to climatology at longer time scales, we
will maintain the warmer temperature forecast with high confidence
in improving on MOS highs.

As far as PoPs go, some 'slight chance' (15-20%) PoPs were
inserted over the weekend. PWATs stay high around 1.2-1.3 inches,
or around 175% of normal values, in that time frame and the GFS
has consistently shown diurnally-driven QPF that peaks in the
afternoon hours. Even with weak flow and no synoptic-scale forcing
aloft, we should be nearing our afternoon convective temperature
on the weekend, so isolated showers and storms seem appropriate.
Drier air filters in by Monday, so the forecast from Monday-
Wednesday was kept dry for now.

&&

.MARINE (TONIGHT THROUGH MONDAY)...
The subtropical ridge axis will remain in place along the northern
Gulf coast through the weekend. This will keep relatively light
easterly flow in place over the coastal waters through the forecast
period, although winds will veer to onshore near the coast each
afternoon in the sea breeze. No headlines are anticipated through
the period.

&&

.AVIATION (THROUGH 18Z THURSDAY)...
VFR conditions under a scattered CU field are expected for the
remainder of the afternoon. Isolated thunderstorms are possible in
the vicinity of KABY, KVLD, and KTLH. Some of the storms have the
potential to be strong. Overnight, patchy MVFR visibilities in fog
can be expected. Especially at KDHN, KECP, and KVLD. VFR conditions
are expected for all terminals by mid-morning Thursday, and forecast
to last the entire day.

&&

.FIRE WEATHER...
Relative humidity values will remain above critical levels across SE
Alabama and southern Georgia for the rest of the week, through the
weekend. Thus, there are no fire weather concerns for these
locations. Although relative humidities will fall below critical
levels for the eastern Big Bend of Florida for the next several
days, ERC values and all other necessary parameters will not support
the need for any fire weather watches and/or warnings.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   59  84  56  83  55 /  20  20  10  20  10
Panama City   62  79  61  78  60 /  10  10  10  10   0
Dothan        60  84  60  83  58 /  10  20  10  20  10
Albany        59  84  59  83  57 /  20  20  10  30  20
Valdosta      59  84  58  84  57 /  20  10  10  20  10
Cross City    58  83  56  82  55 /  20  10  10  10  10
Apalachicola  61  77  60  76  60 /  20  10   0  10   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

Short Term/Marine...Wool
Long Term...Lamers
Rest of Discussion...Harrigan
Hazardous weather outlook, Mar 14, 2:54 AM EST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
354 AM EDT WED MAR 14 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-150900-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
354 AM EDT WED MAR 14 2012 /254 AM CDT WED MAR 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

DENSE FOG WILL IMPACT PORTIONS OF THE FLORIDA PANHANDLE AND
SOUTHEAST ALABAMA THIS MORNING WITH VISIBILITIES OF ONE-QUARTER
MILE OR LESS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

CAMP

In the hours before

Special weather statement, Mar 14, 4:04 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
504 PM EDT WED MAR 14 2012

GAZ144-145-142130-
MITCHELL GA-BAKER GA-
504 PM EDT WED MAR 14 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BAKER AND MITCHELL
COUNTIES...

* UNTIL 530 PM EDT

AT 500 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR NEWTON...MOVING SOUTH AT 10 MPH.

PEOPLE IN CENTRAL BAKER AND CENTRAL MITCHELL COUNTIES...INCLUDING THE
CITY OF NEWTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED
WITH THIS STORM.

LAT...LON 3122 8423 3121 8439 3135 8441 3136 8425
TIME...MOT...LOC 2104Z 351DEG 9KT 3131 8433

42-DVD
Special weather statement, Mar 14, 4:28 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
528 PM EDT WED MAR 14 2012

GAZ159-160-142200-
LOWNDES GA-BROOKS GA-
528 PM EDT WED MAR 14 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EASTERN BROOKS
AND LOWNDES COUNTIES...

* UNTIL 600 PM EDT

AT 527 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR VALDOSTA...OR NEAR I-75 AT EXIT 22...MOVING SOUTH
AT 10 MPH.

PEOPLE IN CENTRAL LOWNDES AND EASTERN BROOKS COUNTIES...INCLUDING THE
CITIES OF VALDOSTA AND I-75 AT EXIT 16...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED
WITH THIS STORM.

LAT...LON 3079 8322 3077 8340 3092 8337 3094 8322
TIME...MOT...LOC 2128Z 354DEG 9KT 3089 8332

42-DVD
Special weather statement, Mar 14, 4:30 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
530 PM EDT WED MAR 14 2012

GAZ144-145-142200-
MITCHELL GA-BAKER GA-
530 PM EDT WED MAR 14 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BAKER AND MITCHELL
COUNTIES...

* UNTIL 600 PM EDT

AT 529 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR NEWTON...MOVING SOUTH AT 10 MPH.

PEOPLE IN CENTRAL BAKER AND CENTRAL MITCHELL COUNTIES...INCLUDING THE
CITY OF NEWTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED
WITH THIS STORM.

LAT...LON 3115 8422 3116 8445 3132 8445 3133 8424
TIME...MOT...LOC 2131Z 004DEG 7KT 3128 8436

42-DVD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Lowndes

When
March 14, 4:30 PM EST
Where
Lowndes County, 2.47 mi ESE of I-75 at Exit 22
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.880, -83.310

Hail, Worth

When
March 14, 5:47 PM EST
Where
Worth County, 3 mi SSW of Sylvester-Worth Arpt
Measured
1 in hail
Reported by
Public
Coordinates
31.510, -83.910

The hail was mostly pea to dime size with a few stones up to quarter size. This occurred along Spring Flats Road in western Worth county.

Hail, Worth

When
March 14, 5:52 PM EST
Where
Worth County, 3.88 mi NNW of Alfords
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.500, -83.950

Hail, Lowndes

When
March 16, 6:21 PM EST to 6:24 PM EST
Where
Lowndes County, Naylor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.900, -83.070

Quarter sized hail was reported near Naylor and fell for a few minutes.

Hail, Ben Hill

When
March 16, 6:44 PM EST
Where
Ben Hill County, 3.25 mi ENE of Ashton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.720, -83.100

Quarter sized hail fell in eastern Ben Hill county.

Hail, Lowndes

When
March 16, 6:54 PM EST to 7:54 PM EST
Where
Lowndes County, Lake Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.680, -83.180

Pea to penny sized hail covered the ground around Lake Park from a nearly stationary storm. Hail fell on occasion for around 1 hour.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360932, 360934, 360935, 360976, 360977, 360978.